Alert archive / Texas / Dense Fog Advisories in 2018

Dense Fog Advisory 21, NWS Austin/San Antonio, TX

November 29, 201816 counties in Texas

NWS Austin/San Antonio, TX issued this dense fog advisory at Nov 29, 2018, 6:18 AM CST for 16 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2018, 6:18 AM CST (12:18 UTC)
Expired
Nov 29, 2018, 11:00 AM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bastrop County, TX, Bexar County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Frio County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Medina County, TX, Travis County, TX, Uvalde County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS74 KEWX 291218
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
618 AM CST Thu Nov 29 2018

TXZ191-204>208-219>224-291500-
/O.NEW.KEWX.FG.Y.0021.181129T1218Z-181129T1500Z/
Hays-Medina-Bexar-Comal-Guadalupe-Caldwell-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-
Including the cities of San Marcos, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, and Cuero
618 AM CST Thu Nov 29 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

The National Weather Service in Austin/San Antonio has issued a
Dense Fog Advisory, which is in effect until 9 AM CST this
morning. 

* VISIBILITY...1/4 of a mile or less.

* IMPACTS...Dense fog will drastically reduce visibilities and 
  reaction times for motorists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to a quarter mile or less. If driving...slow down...use
your headlights...and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
329 
WWUS74 KEWX 291422
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
822 AM CST Thu Nov 29 2018

TXZ192-193-203-218-291600-
/O.EXB.KEWX.FG.Y.0021.000000T0000Z-181129T1600Z/
Travis-Bastrop-Uvalde-Zavala-
Including the cities of Austin, Bastrop, Uvalde, and Crystal City
822 AM CST Thu Nov 29 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

The National Weather Service in Austin/San Antonio has issued a
Dense Fog Advisory, which is in effect until 10 AM CST this
morning. 

* VISIBILITY...1/4 of a mile or less.

* IMPACTS...Dense fog will drastically reduce visibilities and 
  reaction times for motorists. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to a quarter mile or less. If driving...slow down...use
your headlights...and leave plenty of distance ahead of you.

&&

$$

TXZ191-204>208-219>224-291600-
/O.EXT.KEWX.FG.Y.0021.000000T0000Z-181129T1600Z/
Hays-Medina-Bexar-Comal-Guadalupe-Caldwell-Frio-Atascosa-Wilson-
Karnes-Gonzales-De Witt-
Including the cities of San Marcos, Hondo, San Antonio, 
New Braunfels, Seguin, Lockhart, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, and Cuero
822 AM CST Thu Nov 29 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* VISIBILITY...1/4 of a mile or less.

* IMPACTS...Dense fog will drastically reduce visibilities and 
  reaction times for motorists. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to a quarter mile or less. If driving...slow down...use
your headlights...and leave plenty of distance ahead of you.

&&

$$
412 
WWUS74 KEWX 291554
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
954 AM CST Thu Nov 29 2018

TXZ191>193-203>208-218>224-291700-
/O.EXT.KEWX.FG.Y.0021.000000T0000Z-181129T1700Z/
Hays-Travis-Bastrop-Uvalde-Medina-Bexar-Comal-Guadalupe-Caldwell-
Zavala-Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-
Including the cities of San Marcos, Austin, Bastrop, Uvalde, 
Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, 
Gonzales, and Cuero
954 AM CST Thu Nov 29 2018

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* VISIBILITY...1/4 of a mile or less.

* IMPACTS...Dense fog will drastically reduce visibilities and 
  reaction times for motorists. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Visibility is slowly improving across the advisory area, but
several areas are still seeing patchy dense fog. Fog will continue
to mix out through 11 am allowing for visibility to increase. 

A Dense Fog Advisory means visibilities will frequently be
reduced to a quarter mile or less. If driving...slow down...use
your headlights...and leave plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Nov 29, 6:01 AM CST, 17 minutes earlier.

Area forecast discussion, Nov 29, 6:01 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
601 AM CST Thu Nov 29 2018

.AVIATION...
Deteriorated conditions have been slow to spread into the Interstate
35 terminals this morning as the KEWX shows a veered 30-35 knot low
level jet, which has been shunting ceilings east of the terminals.
However, GOES nighttime microphysics imagery does show lower
clouds/fog attempting to spread north towards KAUS and have delayed
onset for IFR/MVFR conditions at AUS/SAT/SSF as a result. Will
continue to monitor trends though and may need to amend for higher
flight categories should the low level jet be too strong for any of
these ceilings/fog to spread into the I-35 terminals.

Heating will allow for ceilings and fog that develop to begin to
scatter out 16-19Z with VFR prevailing after that through the
evening. A weaker low level jet overnight will allow for more
widespread ceiling and fog development after 06Z with conditions
possibly falling as low as LIFR by sunrise. Light and variable winds
this morning will become southerly 5-12 knots by midday with a few
gusts near 20 knots possible at AUS.

&&

.PREV DISCUSSION... /ISSUED 356 AM CST Thu Nov 29 2018/

SHORT TERM (Today through Friday)...
An upper level trough moves across Mexico today increasing rain
chances for areas along the coast and our far eastern counties.
Moisture continues to increase in the low levels throughout the day
and temperatures will continue the warming trend as the westerlies
aloft stretch across Texas. A pacific low and associated front moves
into the area on Friday. Westerlies behind the front will continue,
increasing subsidence and limiting rain chances for most of the area.
As the front progresses east, areas east of the I-35 corridor could
see rain showers and thunder.

LONG TERM (Friday Night through Wednesday)...
With the Pacific low and front moving out of the area Saturday, a
tightened gradient behind it increases wind speeds while ushering in
drier air. These conditions elevate fire weather concerns on Saturday
before relative humidities regulate and the gradient loosens by
Sunday. Another front moves in the area by Monday and will have more
of a cooling effect than the previous system bring high temperatures
down near 20 degrees (F) than the weekend highs by Tuesday, though
without sufficient moisture return, the front will share the same
mostly dry passage. As high pressure builds in behind the front, a
cooler modified polar airmass settles in and will have the Hill
Country near freezing by Tuesday night/Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  62  81  56  76 /   0  10  20  20   0
Austin Bergstrom Intl Airport  77  62  82  56  76 /   0  10  20  20  -
New Braunfels Muni Airport     75  62  80  56  76 /  -   10  20  20  -
Burnet Muni Airport            76  59  78  53  73 /   0  10  10  20   0
Del Rio Intl Airport           74  54  77  51  74 /   0   0  10   0   0
Georgetown Muni Airport        77  62  80  55  74 /   0  10  20  30   0
Hondo Muni Airport             75  57  80  53  77 /   0  10  10  10   0
San Marcos Muni Airport        75  62  81  55  77 /  -   10  20  20  -
La Grange - Fayette Regional   76  65  82  59  76 /  20  20  30  30  -
San Antonio Intl Airport       75  62  80  57  76 /   0  10  10  10   0
Stinson Muni Airport           76  62  81  57  77 /  -   10  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Huffman
Short-Term/Long-Term...YB
Hazardous weather outlook, Nov 29, 4:27 AM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
427 AM CST Thu Nov 29 2018

TXZ171>173-183>194-202>209-217>225-228-301030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
427 AM CST Thu Nov 29 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy fog will result in visibilities falling below one mile at
times through mid-morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fog will result in visibilities falling below one mile at times
Friday morning.

Elevated fire weather conditions may be possible on Saturday for
areas north of the Balcones Escarpment behind a cold front. Gusty
westerly winds and decreasing humidities behind the front will
promote the spread of fires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Dense Fog Advisories in Texas, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.